Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2003, 2:06 AM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 2:06 AM CDT (07:06 UTC)
- Expired
- Aug 3, 2003, 2:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
773 WUUS53 KDDC 030706 SVRDDC KSC093-030745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 206 AM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 245 AM CDT * AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WICHITA COUNTY...OR ABOUT 14 MILES SOUTH OF SELKIRK...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF KEARNY COUNTY THROUGH 220 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3826 10117 3826 10154 3803 10153 3805 10116 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:45 PM CDT, 10 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 3:45 PM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION...FINAL DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT SAT AUG 2 2003 DAYS 1-2... LIGHT TO MODERATE NORTHWEST FLOW CONTINUES ACROSS THE PLAINS STATES. DEEP MOISTURE IS POOLING NORTH OF THE OKLAHOMA OUTFLOW BDRY WITH AFTERNOON DEWPOINTS RANGING FROM THE UPPER 50S FAR WEST TO UPPER 60S SE DESPITE DAYTIME MIXING. IN THE ABSENCE OF ANY STRONG SHORTWAVE FEATURE, CONVECTION WILL DEPEND ON CONVERGENCE ON LOW-LEVEL BOUNDARIES. THE BEST CHANCE THIS EVENING WILL BE TO THE SOUTH OF KS ON THE STALLED OUT BOUNDARY. BUT BY TOMORROW THIS BOUNDARY MAY START TO LIFT BACK TO THE NORTH INTO FAR SOUTHERN KS. EVEN HIGHER DEWPOINTS IN THE MID-UPPER 60S WILL BE POOLING BY THEN FROM P28-DDC. SINCE SURFACE BASED INITIATION IS IN QUESTION, DECIDED TO GO WITH ONLY 20% POPS ACROSS THE SOUTHERN HALF OF THE FCST AREA. WITH AMPLE MOISTURE AND E-SE LOW-LEVEL FLOW, TEMPERATURES SHOULDNT GET TOO HOT. A RETURN TO MORE OF A SOUTHERLY GRADIENT MONDAY MAY HELP THE WARMUP. BUT CONVECTIVE DEBRIS COULD KEEP TEMPS IN THE 90S. WILL NOT GO AS WARM AS THE ETA SINCE THIS MODELS 2M TEMPS SEEM TO ALWAYS ASSUME FULL SUN AND DEEP MIXING. ON DAYS WHEN FULL SUN IS GUARANTEED AND DEEP MIXING IS EXPECTED, THESE NUMBERS ARE HARD TO BEAT THOUGH. DECIDED TO INTRODUCE 30-40 POPS AT THE LAST MINUTE TO HYS-P28 CORRIDOR FOR LATE TONIGHT AND EARLY SUNDAY AS 18Z MESOETA IS NOW IN LINE WITH 12Z AVN IN DEVELOPING MCS ACROSS CENTRAL AND SOUTHERN KS. LOWERED HIGHS AT P28 SUNDAY DUE TO EXPECTED MORNING CONVECTION. DAYS 3-7... DONT SEE ANY REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. MEDIUM RANGE MODELS CONTINUE THE IDEA OF BUILDING THE UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WESTERN AND CENTRAL CONUS THROUGH THE UPCOMING WEEK. STILL SOME NORTHWESTERLY COMPONENT TO THE UPPER FLOW OVER THE CENTRAL HIGH PLAINS DURING THE FIRST FEW PERIODS OF THE EXTENDED BUT AFTER THAT, THE UPPER RIDGE BUILDS EASTWARD AND IS NEARLY CENTERED OVER THE REGION BY LATE WEEK. CURRENT EXTENDED FORECAST HAS HIGH TEMPS RISING BACK UP TO AROUND THE CENTURY MARK TOWARD NEXT WEEKEND. SEE NO REASON TO DEVIATE FROM THIS. IN THE 8 TO 10 DAY PERIOD, WILL LEAVE ABOVE NORMAL TEMPERATURES AS IS. WILL BACK OFF ON PRECIP TO BELOW NORMAL. WHILE THE GFS SUGGESTS A SURFACE TROUGH THAT COULD PROVIDE ENOUGH LOW LEVEL CONVERGENCE TO PRODUCE AFTERNOON/EVENING THUNDERSTORMS, ANYTHING THAT DEVELOPS WILL BE PRETTY ISOLATED AND SLOW MOVING. FINCH/GERARD .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 68 95 67 97 / 20 20 20 00 GCK 65 94 66 97 / 00 20 20 30 EHA 68 95 65 97 / 00 20 20 30 LBL 68 96 67 96 / 00 20 20 30 HYS 66 93 67 96 / 30 00 00 00 P28 70 96 69 98 / 30 40 20 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
Hazardous weather outlook, Aug 2, 5:05 AM CDT, 21 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 505 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A WARM FRONT WILL LIFT BACK NORTH INTO WESTERN KANSAS ON SUNDAY, AND THUNDERSTORMS MAY ERUPT DURING THE LATE AFTERNOON HOURS. THESE STORMS MAY CONTINUE INTO THE LATE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE AREA ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. UMSCHEID
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.